Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2020, 2:31 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2020, 2:31 PM MDT (20:31 UTC)
- Expired
- Jul 24, 2020, 8:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:00 PM MDT | FLASH FLOOD | 4 Sw Henrieville, UT | MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY WASHES AT THE HEADWATERS OF THE PARIA RIVER. |
| Jul 24, 3:05 PM MDT | HEAVY RAIN 0.75 | Cannonville, UT | 0.75 INCHES IN 20 MINUTES |
| Jul 24, 4:38 PM MDT | FLASH FLOOD | 4 Sw Henrieville, UT | MINOR FLASH FLOODING IN YELLOW CREEK AND VARIOUS DRY WASHES AT THE HEADWATERS OF THE PARIA RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WGUS55 KSLC 242031
FFWSLC
UTC017-025-250230-
/O.NEW.KSLC.FF.W.0015.200724T2031Z-200725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
231 PM MDT Fri Jul 24 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Garfield County in southern Utah...
Central Kane County in southern Utah...
* Until 830 PM MDT.
* At 231 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding normally dry washes,
slot canyons, slick rock areas, streams and rivers.
* Some locations that will experience flash flooding include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park.
This warning includes the Paria River from the headwaters to the
Utah/Arizona border as well as Sheep Creek and other drainages in
the area. The flood wave will likely reach the Lower Paria River
Canyon near 7-8 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Flash flooding can occur well away from
any thunderstorms, particularly along the Paria River.
&&
LAT...LON 3766 11206 3760 11195 3754 11195 3728 11193
3700 11184 3700 11189 3724 11197 3743 11211
3753 11226
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
162
WGUS75 KSLC 242349
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
549 PM MDT Fri Jul 24 2020
UTC017-025-250230-
/O.CON.KSLC.FF.W.0015.000000T0000Z-200725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
549 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS
EVENING FOR SOUTHWESTERN GARFIELD AND CENTRAL KANE COUNTIES...
At 549 PM MDT, BLM employee reported minor flash flooding in Yellow
Creek and various dry washes at the headwaters of the Paria River.
Between 0.75 and 1.5 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Bureau of Land Management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville and
Kodachrome Basin State Park.
This includes the following highways...
US Route 89 between mile markers 20 and 22.
Utah Route 12 between mile markers 20 and 33.
Water may still be flowing down the Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3766 11206 3760 11195 3754 11195 3728 11193
3700 11184 3700 11189 3724 11197 3743 11211
3753 11226
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW556
WGUS75 KSLC 250224
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
824 PM MDT Fri Jul 24 2020
UTC017-025-250234-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-200725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
824 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR
SOUTHWESTERN GARFIELD AND CENTRAL KANE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3766 11206 3760 11195 3754 11195 3728 11193
3700 11184 3700 11189 3724 11197 3743 11211
3753 11226
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:41 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 10:41 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1041 AM MDT Fri Jul 24 2020 .SYNOPSIS...Monsoonal moisture will impact mainly the eastern and southern portions of Utah through the weekend. Somewhat drier conditions are anticipated across the remainder of the forecast area this weekend. Moisture will increase from the south early next week. && .SHORT TERM (Through 12Z Monday)...The axis of the deep layer moisture remains in place over much eastern and extreme southern Utah. Satellite derived PWAT has values running in the 0.80" to 1.00" range. Somewhat drier air has filtered into extreme western Utah, though PWAT values still remain in the 0.55" to 0.65" range. Earlier convection across south-central through northeast Utah has mostly dissipated late this morning. Less cloud cover will allow for a period of good surface heating in areas with the highest PWAT values. Anticipating an expansion of convection once again by early afternoon, with the potential for locally heavy rainfall across extreme southern and eastern portions of the forecast area through early this evening. A portion of the decaying trough over California will lift northeast through the western and northern Great Basin this afternoon and evening. The introduction of weak dynamic lift along with adequate moisture and good surface heating throughout the day should bring some convection into northwest Utah later this afternoon through early this evening. Lingering moisture across the far southern and eastern portions of the forecast area will maintains some convection through the weekend. Drier air expanding east out of Nevada will limit convection to mostly cloud cover and isolated showers/storms over the higher terrain of northern and western Utah during the afternoon/early evening hours this weekend. Issued an earlier update to add showers/thunderstorms to far southwest and northwest Utah today. .LONG TERM (After 12Z Monday)...Global models in good agreement in lifting shortwave trough of low pressure across eastern Great Basin Monday afternoon and night, with a second upper level disturbance crossing northern portions of region on Tuesday. Given period of southerly moist flow ahead of system, with precipitable water values increasing to around an inch, slight chance to chance wording favored for much of forecast area for Monday afternoon and night, with continued chances for precipitation on Tuesday for northern and eastern sections of forecast area. Global models are in good agreement with a mid level ridge of high pressure building back over region on Wednesday. As such, any potential for showers and thunderstorms should be primarily limited to the higher terrain of southern and eastern Utah. Global models diverge from Wednesday night through Thursday, as GEFS indicates a more amplified flow, with a period of northward moisture transport. EPS and CMCE suggest an elongated ridge from new mexico westward across Arizona to southern California, with a resultant dry west to southwest flow. Examining Cluster Analysis, majority of EPS and CMCE members support this solution, as do some GEFS members. All considered, confidence for precipitation during period is limited, so will just stick with slight chance wording for higher terrain of southern and eastern Utah. With 700MB temperatures progged at 16 to 18 C, expect temperatures to be a couple of degrees above normal. && .AVIATION...VFR conditions are expected throughout the current valid TAF period at KSLC. A 10 percent chance will exist for a shower or thunderstorm with gusty outflow winds and lightning impacting the airfield after 21Z. Prevailing south winds will transition to the west-northwest between 20-21Z. && .FIRE WEATHER...Monsoonal moisture will remain pooled over eastern and far southern Utah today, with drier air moving into western Utah. Showers and thunderstorms will develop over primarily the eastern half of the district this afternoon and this evening, with heavy rain possible with any storms that develop, though the areal coverage overall will be less than yesterday. Somewhat drier air will continue to move in for Saturday, though some showers and storms will again be possible over southern and eastern Utah this weekend. The return of southerly flow will draw deep moisture back into the district for the early part of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && CONGER/BARJENBRUCH For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 3:54 AM MDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 354 AM MDT Fri Jul 24 2020 UTZ001>016-019>021-517-518-WYZ021-251000- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 354 AM MDT Fri Jul 24 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass remains over the southeastern half of the outlook area today. Scattered showers and thunderstorms will develop over that part of the area this afternoon into the early evening. Any storms that develop will be capable of producing heavy rain, so flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. Drier air moving into western Utah will limit the develop of showers and thunderstorms over that portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Drier air will continue to move in from the west on Saturday, but some storms are still anticipated over the higher terrain and over southeast Utah, where monsoonal moisture will linger. Any storms that develop will be capable of producing heavy rain that could lead to flash flooding. Moisture is expected to spread north back over the outlook area early next week, increasing chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:06 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 39 min |
| Jul 23, 6:31 PM MDT | Special Weather Statement | SLC | Box Elder | 29 min |
| Jul 23, 6:49 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 23, 7:31 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Jul 24, 1:43 PM MDT | Flash Flood Warning | SLC | Washington | 88 min |
| Jul 24, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 24, 3:34 PM MDT | Special Weather Statement | SLC | 41 min | |
| Jul 24, 3:37 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.